Alert archive / South Carolina / Frost Advisories in 2017

Frost Advisory 1, NWS Wilmington, NC

March 4, 2017Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this frost advisory at Mar 4, 2017, 3:06 PM EST for Georgetown County, Horry County, South Carolina. It took effect at Mar 5, 2017, 12:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2017, 3:06 PM EST (20:06 UTC)
In effect from
Mar 5, 2017, 12:00 AM EST
Expired
Mar 5, 2017, 8:05 AM EST
In force
8 hr
Issued by
NWS Wilmington, NC

Counties Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 75 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2446 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WWUS72 KILM 042006
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
306 PM EST Sat Mar 4 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053-055-050415-
/O.CON.KILM.FZ.W.0002.170305T0500Z-170305T1400Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Conway, Red Hill, 
and Andrews
306 PM EST Sat Mar 4 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EST SUNDAY...

* Temperatures...In the lower 30s.

* Timing...Temperatures should drop below freezing as soon as 
  midnight.

* Impacts...Freezing temperatures may damage or even kill 
  sensitive vegetation. Early blooming plants such as peaches 
  and blueberries may be particularly sensitive. Outside pets or 
  livestock may also be sensitive to these cold temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

SCZ054-056-050415-
/O.NEW.KILM.FR.Y.0001.170305T0500Z-170305T1400Z/
Coastal Horry-Coastal Georgetown-
Including the cities of Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Georgetown, 
and Murrells Inlet
306 PM EST Sat Mar 4 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
SUNDAY...

The National Weather Service in Wilmington has issued a Frost
Advisory, which is in effect from midnight tonight to 9 AM EST
Sunday.

* Temperatures...In the mid 30s.

* Timing...Late tonight through sunrise Sunday morning.

* Impacts...Frost may damage sensitive vegetation. Early blooming
plants such as peaches and blueberries may be particularly 
sensitive. Outside pets or livestock may also be sensitive to 
these cold temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be damaged if left uncovered.

&&

$$

TRA
3 follow-up statements
885 
WWUS72 KILM 050148
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
848 PM EST Sat Mar 4 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053-055-051400-
/O.CON.KILM.FZ.W.0002.170305T0500Z-170305T1400Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Conway, Red Hill, 
and Andrews
848 PM EST Sat Mar 4 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EST SUNDAY...

* Temperatures...In the upper 20s to lower 30s.

* Timing...Temperatures should approach and drop below freezing
  after midnight. The potential exists for 3 to 6 hours of 
  temperatures at or below 32 degrees. 

* Impacts...Freezing temperatures may damage or even kill
  sensitive vegetation. Early blooming plants such as peaches,
  blueberries and strawberries may be particularly sensitive. 
  Outside pets or livestock may also be sensitive to these cold 
  temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions can kill and damage crops and 
other sensitive vegetation, take action to protect them.

Outside pets and livestock will need some protection from these
cold temperatures which could entail an outside warm shelter or 
simply bringing your pets inside.

$$

SCZ054-056-051400-
/O.CON.KILM.FR.Y.0001.170305T0500Z-170305T1400Z/
Coastal Horry-Coastal Georgetown-
Including the cities of Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Georgetown, 
and Murrells Inlet
848 PM EST Sat Mar 4 2017

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EST SUNDAY...

* Temperatures...In the 33 to 36 degree range.

* Timing...After midnight through sunrise Sunday morning.

* Impacts...Frost may damage sensitive vegetation. Early 
  blooming plants such as peaches and blueberries may be 
  particularly sensitive. Outside pets or livestock may also be 
  sensitive to these cold temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that areas to widespread frost is 
expected. Sensitive outdoor plants and vegetation may be damaged 
if left unaccounted for.

Outside pets and livestock may need some protection from these 
cold temperatures which could entail an outside warm shelter or 
simply bringing your pets inside.

&&

$$

dough
160 
WWUS72 KILM 050837
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
337 AM EST Sun Mar 5 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053-055-051400-
/O.CON.KILM.FZ.W.0002.000000T0000Z-170305T1400Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Conway, Red Hill, 
and Andrews
337 AM EST Sun Mar 5 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* Temperatures...In the low 30s.

* Timing...Temperatures will be near freezing until soon
after sunrise.

* Impacts...Freezing temperatures may damage or even kill 
  sensitive vegetation. Early blooming plants such as peaches, 
  blueberries and strawberries may be particularly sensitive. 
  Outside pets or livestock may also be sensitive to these cold 
  temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions can kill and damage crops and
other sensitive vegetation, take action to protect them.

Outside pets and livestock will need some protection from these
cold temperatures which could entail an outside warm shelter or
simply bringing your pets inside.

$$

SCZ054-056-051400-
/O.CON.KILM.FR.Y.0001.000000T0000Z-170305T1400Z/
Coastal Horry-Coastal Georgetown-
Including the cities of Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Georgetown, 
and Murrells Inlet
337 AM EST Sun Mar 5 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* Temperatures...In the mid 30s.

* Timing...Until just after sunrise.

* Impacts...Frost may damage sensitive vegetation. Early 
  blooming plants such as peaches and blueberries may be 
  particularly sensitive. Outside pets or livestock may also be 
  sensitive to these cold temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that areas to widespread frost is
expected. Sensitive outdoor plants and vegetation may be damaged
if left unaccounted for.

Outside pets and livestock may need some protection from these
cold temperatures which could entail an outside warm shelter or
simply bringing your pets inside.

&&

$$

5
582 
WWUS72 KILM 051305
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
805 AM EST Sun Mar 5 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053-055-051415-
/O.CAN.KILM.FZ.W.0002.000000T0000Z-170305T1400Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Conway, Red Hill, 
and Andrews
805 AM EST Sun Mar 5 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Wilmington has cancelled the
Freeze Warning.

Temperatures are now above freezing and rising quickly.

$$

SCZ054-056-051415-
/O.CAN.KILM.FR.Y.0001.000000T0000Z-170305T1400Z/
Coastal Horry-Coastal Georgetown-
Including the cities of Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Georgetown, 
and Murrells Inlet
805 AM EST Sun Mar 5 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Wilmington has cancelled the
Frost Advisory.

Temperatures are rising quickly and frost is no longer a concern.

$$

TRA

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this frost advisory went out at Mar 4, 12:27 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 4, 12:27 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1227 PM EST Sat Mar 4 2017

.SYNOPSIS...
Unusually chilly weather will continue today and Sunday, with
dry weather continuing into Monday. As temperatures warm next
week ahead of a cold front, there will be a risk for showers
beginning Tuesday. The passage of the cold front Wednesday
will end the risk for showers. Dry high pressure and seasonable
temperatures will follow for late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM Saturday...The freeze warning expired at 9 AM, but
since tonight will experience another round of freezing
temperatures we have already issued a new freeze warning valid
for the same areas from midnight tonight until 9 AM Sunday
morning.

Surface high pressure extending from Michigan to interior North
Carolina should be centered solidly across the coastal plain
this evening. No changes are needed to forecast high temps
today, although the hourly temperatures did need some edits this
morning with a much faster warm-up occurring. I have also
lowered forecast dewpoints by 2-3 degrees for the remainder of
the day given the extremely dry air shown on the 12z MHX
sounding this morning. Dewpoints are zero degrees Fahrenheit
just 1500 feet up!

I have reworked hourly temperature curves tonight since there
will likely be a very rapid evening plunge due to the excellent
radiational cooling and dry airmass in place. I have also added
areas of frost into the forecast where relative humidity is
expected to recover above 80% overnight. There is some
possibility we will need to add a frost advisory to portions of
coastal South Carolina with this afternoon's forecast update,
depending on what the 12z model guidance shows for winds,
temperatures, and relative humidity.

Discussion from 500 AM follows...

After sunrise light winds and weak winter insolation will bring
a slightly flat diurnal curve and even afternoon highs will
fall 5-8 degrees shy of climatology. It is this shallow mixing
and today's cool afternoon compared to Friday that means that
tonight will probably feature similar lows to those seen over
the next few hours. Expect that the day shift will have to raise
another Freeze Warning for at least part of the area.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...Strong high pressure will ridge south
from eastern Canada Sun. The center of the high will drift
south and be off the Mid-Atlantic coast Mon before drifting
further offshore Mon night. The dry air will hold into Sun, but
not quite as dry as Fri or Sat. Minimum relative humidity levels
Sun afternoon will be within a percentage or two of 30. A
developing onshore flow Sun night and Mon will being some
moistening in the low levels which will allow dewpoints to
recover out of the 20s and 30s Sun and into the 40s Mon and 40s
and 50s Mon night.

No rain is expected during the period. Sun will be mainly Sun
while Mon will trend toward a cloudier day. Highs will be in the
lower to mid 60s Sun, slightly cooler at the beaches. Highs on
Mon will be in the upper 60s to around 70. However, an onshore
flow will necessitate shaving a category or two off the highs
projected further inland. There is little danger of freezing
temps Sun night and by Mon night, low temps will be well above
normal.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 AM Saturday...Tuesday will be the warmest day of the
week with a good push of warm air on breezy SW winds ahead of a
cold front. As the ridge exits, a good moisture feed along and
ahead of the front will move into the Carolinas. Will show POPs
increasing during Tue with the highest POPs Tue night, up to
likely. Given the upper level support will be so far north of
the area, will refrain from inclusion of any thunderstorms at
this time which is also in agreement with neighboring forecast
offices. Also, significant rainfall seems unlikely given that
the column will be saturated, or nearly so, through a sufficient
depth, for a relatively short period of time. The airmass behind
the front will still support near to slightly above normal
temps as dry high pressure builds from the west beginning Wed
night. No freezing temps are expected during this forecast period.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 18z...VFR will continue over the next 24 hours as high
pressure builds down from the north. Light northerly winds this
afternoon will become calm tonight, then northeasterly again by
daybreak Sunday.

Extended Outlook...VFR expected throughout the period. The
exception will be Wednesday when MVFR/IFR conditions will be possible
from scattered SHRA ahead of a cold front.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 945 AM Saturday...Surface high pressure extends from
Michigan into interior North Carolina. The pressure gradient
remains quite strong out over the water with winds still gusting
up to 25 knots at the Frying Pan Shoals buoy. Conditions should
begin to improve this afternoon with diminishing winds and
subsiding seas. A modest nocturnal surge should develop late
tonight with wind speeds kicking back up toward 15 knots away
from shore. Discussion from 500 AM follows...

Wind will remain NE to N for the day while speeds abate as high
pressure moves over the area. Overnight the center of the high
overhead washes out and the center just north of NY becomes
predominant. Locally this will have little to no effect on
winds. Seas will continue to diminish.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...Strong high pressure will ridge south
from eastern Canada Sun. The center of the high will drift
south and be off the Mid-Atlantic coast Mon before drifting
further offshore Mon night.

Winds will be from the NE Sun and Sun night, veering to E Mon
and to SE and late Mon and S Mon night. The strongest sustained winds
are expected Sun, up to 15 kt. Wind speeds late Sun night and
through Mon eve will be 10 kt or less. Seas will be 2 to 3 ft
Sun and Sun night with perhaps some 4 ft seas across the
outermost northern waters. Seas Mon and Mon night will be 2 ft
or less.

LONG TERM /TUESDAY through Wednesday/...
As of 300 AM Saturday...As high pressure moves further seaward,
a cold front will approach from the west and move across the
waters Wed. S winds Tue and Tue eve will veer to SW overnight
Tue and then shift to NW and N during Wed with N winds Wed
night. Winds ahead of the front will increase to 15 to 20 kt
late Tue and Tue night. Winds will be stronger in the wake of
the front and up to 20 to 25 kt Wed night when the tightest
pressure gradient will be realized. Seas will build through the
period. Seas Tue will be up to 3 to 4 ft, then up to 3 to 5 ft
Tue night. Seas Wed will stabilize before building higher Wed
night. Seas of 4 to 5 ft may build up to 6 ft across the outer
northern waters Wed night.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Freeze Warning from midnight tonight to 9 AM EST Sunday for
     SCZ017-023-024-032-033-039-053-055.
NC...Freeze Warning from midnight tonight to 9 AM EST Sunday for
     NCZ087-096-099-105>110.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...RJD/TRA
SHORT TERM...99
LONG TERM...99
AVIATION...TRA
MARINE...
Hazardous weather outlook, Mar 4, 9:09 AM EST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
909 AM EST Sat Mar 4 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053-055-051100-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
909 AM EST Sat Mar 4 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
SUNDAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Low relative humidity values may lead to dangerous burning conditions
today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning early Sunday morning.

Low relative humidity values may lead to dangerous burning conditions
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-051100-
Coastal Horry-Coastal Georgetown-
909 AM EST Sat Mar 4 2017

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and Tonight.

Low relative humidity values may lead to dangerous burning conditions
today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Low relative humidity values may lead to dangerous burning conditions
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-051100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
909 AM EST Sat Mar 4 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small Craft Advisory conditions are possible late Wednesday and
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 9:06 AM ESTFreeze WarningILMDarlington, Dillon, Florence, Georgetown, Marion, Marlboro and 1 more23 hr

Nearby

Frost Advisories in South Carolina, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.